Alert archive / Michigan / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Marquette, MI

May 25, 20096 counties in Michigan

NWS Marquette, MI issued this red flag warning at May 25, 2009, 12:39 PM EDT for 6 counties in Michigan. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2009, 12:39 PM EDT (16:39 UTC)
Expired
May 25, 2009, 9:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

Counties Baraga County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 92 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMQT 251639
RFWMQT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
1239 PM EDT MON MAY 25 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR WESTERN UPPER
MICHIGAN INTO EARLY THIS EVENING FOR LOW RELATIVE HUMIDITIES AND
GUSTY SOUTHEAST WINDS...

.A TIGHTENING PRESSURE GRADIENT BETWEEN HIGH PRESSURE CENTERED
OVER JAMES BAY AND LOW PRESSURE OVER THE DAKOTAS WILL ALLOW FOR
SOUTHEAST WINDS TO INCREASE TO 15 TO 25 MPH THIS AFTERNOON OVER
MUCH OF WESTERN UPPER MICHIGAN. THE SOUTHEAST WINDS WILL COMBINE
WITH HIGH TEMPERATURES IN THE LOWER 70S AND RELATIVE HUMIDITIES
DROPPING NEAR 20 PERCENT TO CREATE CRITICAL FIRE WEATHER
CONDITIONS INTO EARLY THIS EVENING.

MIZ002-004-009>011-084-260045-
/O.NEW.KMQT.FW.W.0002.090525T1639Z-090526T0100Z/
ONTONAGON-BARAGA-GOGEBIC-IRON-DICKINSON-SOUTHERN HOUGHTON-
1239 PM EDT MON MAY 25 2009 /1139 AM CDT MON MAY 25 2009/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN MICHIGAN...2...4...9...10...11...84

LOOK FOR SOUTHEAST WINDS TO INCREASE TO 15 TO 25 MPH OVER MUCH OF
WESTERN UPPER MICHIGAN BY 2 PM EDT. THESE STRONGER WINDS WILL
COMBINE WITH TEMPERATURES RISING TO AROUND 70 DEGREES AND RELATIVE
HUMIDITIES DROPPING TO AROUND 20 PERCENT THIS AFTERNOON. PLAN ON THE
CRITICAL FIRE WEATHER CONDITIONS TO LESSEN EARLY THIS EVENING AS
TEMPERATURES COOL AND WINDS DIMINISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

VOSS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this red flag warning went out at May 25, 7:40 AM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 25, 7:40 AM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
740 AM EDT MON MAY 25 2009

UPDATED FOR 12Z AVIATION DISCUSSION

.DISCUSSION...
WATER VAPOR AND RUC ANALYSIS SHOWED WEAK TROUGHING OVER THE NORTHERN
HIGH PLAINS...A RIDGE OVER MINNESOTA AND EASTERN MANITOBA...BROAD
TROUGHING OVER SOUTHEAST CANADA...AND A MID LEVEL LOW OVER ARKANSAS.
UPPER MICHIGAN REMAINS BETWEEN THE RIDGE AND BROAD TROUGH. SURFACE
ANALYSIS DEPICTS HIGH PRESSURE AND SUBSIDENCE OVER THE UPPER GREAT
LAKES RESULTING IN MOSTLY CLEAR SKIES. THE AIR IS QUITE DRY AS
EVIDENCED OF PRECIPITABLE WATER LESS THAN .5 INCH ACROSS THE GREAT
LAKES REGION...WHICH IS 50 TO 60 PERCENT OF NORMAL. HIGH CLOUDS ARE
SPREADING NORTH ACROSS OHIO RIVER VALLEY AHEAD OF THE ARKANSAS LOW
LIFTING NORTH. A LOW CENTER IS DEVELOPING OVER THE WESTERN DAKOTAS
IN RESPONSE TO THE MID LEVEL HIGH PLAINS TROUGH.

THE UPPER RIDGE OVER SOUTH CENTRAL CANADA WILL FLATTEN EVEN MORE
WHILE SHIFTING TO THE EAST REACHING EASTERN ONTARIO THIS AFTERNOON.
MEANWHILE...THE SURFACE HIGH OVER THE GREAT LAKES WILL MOVE
NORTHEAST INTO WESTERN QUEBEC TODAY. THE ANTI-CYCLONIC FLOW AROUND
THE HIGH WILL KEEP DRY AIR OVER THE AREA AND BAR ANY PRECIPITATION
FROM HAPPENING TODAY. GFS FORECAST SOUNDING POINT TO HIGH CLOUDS
OVER THE AREA WILL LOWER TO AROUND 13K FEET THROUGH THE DAY AND THE
RIDGE FLATTENS.

THE SHORTWAVE OVER THE HIGH PLAINS WILL REACH INTO THE FAR WESTERN
ONTARIO TONIGHT...WHILE THE UPPER LOW IN ARKANSAS LIFTS NORTH TO
NEAR KANSAS CITY. THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE
OF THE FLATTENED RIDGE ALOFT...AS WELL AS DRY AIR IN THE LOW LEVELS
AS THE QUEBEC SURFACE HIGH SHIFTING TO THE EAST. THE DAKOTAS SURFACE
LOW WILL REACH NORTHERN MINNESOTA LATE TONIGHT. ISENTROPIC ASCENT
AHEAD OF THE LOW WILL SPREAD INTO THE MINNESOTA ARROWHEAD. THE UPPER
LEVEL JET MAX WILL BE OVER NORTHEAST ONTARIO AND CENTRAL QUEBEC BY
SUNRISE ON TUESDAY. STRONGEST UPPER LEVEL DIVERGENCE WILL BE OVER
NORTHERN MINNESOTA FURTHER SUPPORTING THE POSSIBILITY OF SOME RAINS
OVER THE MINNESOTA ARROWHEAD AND POSSIBLY WESTERN LAKE SUPERIOR.
THE DRYNESS OF THE AIR MASS OVER THE U.P. WILL BE THE LIMITING
FACTOR FOR RECEIVING ANY RAINS. THUS PLAN TO STAY WITH JUST A CHANCE
OF SHOWERS OVER THE WESTERN LAKE SUPERIOR AND A SLIGHT CHANCE
REACHING INTO THE KEWEENAW PENINSULA LATE.

THE SHORTWAVE TROUGH WILL WEAKEN AND SLIDE MORE INTO ONTARIO ON
TUESDAY. THE KANSAS CITY LOW WILL LIFT NORTHEAST IN SOUTH CENTRAL
IOWA. A LITTLE DEEPER LOW ASSOCIATED WITH THE SHORTWAVE TROUGH OVER
ONTARIO WILL SHIFT INTO CENTRAL NEBRASKA. THE FRONTAL SYSTEM OVER
MINNESOTA WILL SHIFT INTO WESTERN LAKE SUPERIOR. ISENTROPIC ASCENT
WITH THIS FRONT SHOULD GENERATE RAIN SHOWERS ESPECIALLY OVER THE
WESTERN U.P. THE 00Z UKMET PARTICULARLY FAVORS THIS SOLUTION. THE
12Z ECMWF IS A LITTLE MORE PROGRESSIVE WITH THE SURFACE LOW AND
TRIES TO DRAW MORE MOISTURE AND INSTABILITY INTO THE SOUTHERN U.P.
ASSOCIATED WITH THE LOW MOVING INTO THE MIDDLE MISSISSIPPI RIVER
VALLEY. ECMWF/UKMET SHOWING A LITTLE DRIER AIR MASS OVER THE CENTRAL
U.P. WHICH HOLDS LIMIT PRECIPITATION CHANCES. THIS IS ALREADY
REFLECTED IN THE GRIDS. THE ADDITIONAL CLOUD COVER WITH THIS SYSTEM
SHOULD LIMIT HEATING.

THE ONTARIO SHORTWAVE WILL CONTINUE TO WEAKEN AS IT RACES INTO
EASTERN ONTARIO TUESDAY NIGHT. THE SURFACE LOW WILL LIFT NORTHEAST
INTO WEST CENTRAL ILLINOIS. THE COLD FRONT WILL ARRIVE IN EASTERN
ONTARIO OVERNIGHT. THE WEAK SHORTWAVE SWEEPING THROUGH THE AREA AND
ISENTROPIC ASCENT WITH THE COLD FRONT WILL KEEP A CHANCE OF SHOWERS
OVER THE U.P. THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE TO AVAILABLE
TO PRODUCE A CHANCE OF SHOWERS. THE HIGH POPS WILL CLOSER TO THE LOW
AND OVER THE SOUTHERN U.P.

THE SHORTWAVE ENERGY WILL REMAIN OVER NORTHERN LAKE MICHIGAN THROUGH
WEDNESDAY. LOW LEVEL MOISTURE WILL ALSO BE FOCUSED OVER LOWER
MICHIGAN. THE SURFACE LOW WILL MOVE INTO NORTHERN INDIANA AS A RIDGE
MOVE INTO THE FORECAST AREA. THUS WILL KEEP A CHANCE OF SHOWERS
MAINLY OVER COUNTIES ADJACENT TO LAKE MICHIGAN.

&&

.FIRE WEATHER...

MAIN CONCERN IS WITH THE MONDAY PORTION OF THE FORECAST. POTENTIAL
EXISTS FOR FROST OR FREEZE CONDITIONS TONIGHT...WHICH SHOULD HELP AT
A MINIMUM STOP GREEN-UP. DURING THE LATE MORNING THROUGH AFTN ON
MONDAY...SAY ALONG AND WEST OF M-95...TEMPS SHOULD CLIMB UP TO
AROUND 70 AND RELATIVE HUMIDITIES WILL FALL DOWN TO AROUND 20 PCT.
WITH THE DRY FUELS...THESE VALUES WOULD BE SUFFICIENT FOR A RED FLAG
WARNING. HOWEVER...THE WINDS FORECAST FOR TOMORROW ARE ONLY EXPECTED
TO BE SUSTAINED AT 10 TO 15 MPH. THEREFORE...NO RED FLAG WARNING IS
PLANNED. DID COORDINATE WITH THE DNR AND THE PLAN WAS TO JUST
HIGHLIGHT THESE NEAR RED FLAG CONDITIONS IN THE CURRENT RFD. THE
MAIN AREA OF CONCERN ACCORDING TO THE DNR IS MARQUETTE...IRON...
DICKINSON...BARAGA AND SOUTHERN HOUGHTON COUNTIES. SHOULD WINDS LOOK
STRONGER IN LATER MODELS...A RED FLAG WILL BE NEEDED. MORE MOISTURE
LOOKS TO RETURN MONDAY NIGHT AND TUESDAY AS WINDS TURN FROM EAST TO
SOUTH. HOWEVER...LOOKS LIKE A WIDESPREAD WETTING RAIN MAY BE HARD TO
COME BY NOW FOR TUESDAY OR TUESDAY NIGHT...WITH SUGGESTIONS OF PCPN
SPLITTING AROUND UPPER MI TO THE NORTH AND SOUTH.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

ALTHOUGH THERE WILL BE A GRADUAL INCREASE IN HIGH CLOUDS DURING THE
FCST PERIOD...EXPECT VFR CONDITIONS AT BOTH SITES AS DRY LLVL AIR
ASSOCIATED WITH HIGH PRES SLOWLY DEPARTING THROUGH NORTHERN ONTARIO
DOMINATES THE UPPER GREAT LAKES. WINDS EARLY THIS MORNING WILL BE ON
THE LIGHT SIDE WITH SFC HI PRES STILL NEARBY...BUT EXPECT AN
INCREASING ESE FLOW BY LATE MORNING WITH A TIGHTENING PRES GRADIENT
ON THE WRN FLANK OF THE DEPARTING SFC HI AND SOME DAYTIME
HEATING/LAKE BREEZE ENHANCEMENT. SFC WINDS WL DIMINISH AT SAW THIS
EVENING AFTER SUNSET...BUT EXPECT LLWS TO DEVELOP ABOVE A SHALLOW
RADIATION INVERSION.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

EXPECT WINDS TO REMAIN AT OR BELOW 15 KNOTS THROUGH THIS MORNING
WITH HIGH PRESSURE NEARBY. AS THE HIGH MOVES INTO NE ONTARIO THIS
AFTERNOON AND A TROUGH APPROACHES FROM THE NORTHERN PLAINS...EAST
WINDS WILL INCREASE TO NEAR 20 KT TODAY AND VEER SE 15 TO 25 KT
TONIGHT. ON TUE...THE TROUGH WILL SLIDE ACROSS WI AND LOWER
MI...CAUSING WINDS TO BACK TO THE NE ON WRN LAKE SUPERIOR. LOOK FOR
WINDS TO DIMINISH BELOW 20 KT WED AS HIGH PRESSURE BUILDS TOWARDS
LAKE SUPERIOR. BEYOND WED...PLAN ON WINDS TO REMAIN AT OR BELOW 20
KT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...NONE.

LAKE SUPERIOR...NONE.

LAKE MICHIGAN...NONE.

&&

DISCUSSION...DLG
FIRE WEATHER...DLG
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, May 25, 4:46 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
446 AM EDT MON MAY 25 2009

MIZ001>007-009>014-084-085-261200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
446 AM EDT MON MAY 25 2009 /346 AM CDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DRY WEATHER AND LOW HUMIDITIES WILL CONTINUE TODAY ALONG WITH
INCREASING SOUTHEAST WINDS. THE STRONGER WINDS ALONG WITH DRY AND
WARM CONDITIONS WILL INCREASE THE RISK OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-261200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
446 AM EDT MON MAY 25 2009 /346 AM CDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-261200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
446 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

DLG

Nearby

Red Flag Warnings in Michigan, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.